Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A generalization
of Lyapunov's convexity theorem
with applications in optimal stopping

Authors: Zuzana Kühn and Uwe Rösler
Journal: Proc. Amer. Math. Soc. 126 (1998), 769-777
MSC (1991): Primary 28B05; Secondary 60G40
MathSciNet review: 1423312
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Lyapunov proved that the range of $n$ finite measures defined on the same $\sigma $-algebra is compact, and if each measure $\mu _{i}$ also is atomless, then the range is convex. Although both conclusions may fail for measures on different $\sigma $-algebras of the same set, they do hold if the $\sigma $-algebras are nested, which is exactly the setting of classical optimal stopping theory.

References [Enhancements On Off] (What's this?)

  • 1. Chow, Y. S., Robbins, H. and Siegmund, D., Great Expectations: The Theory of Optimal Stopping, Houghton Mifflin, Boston, 1971. MR 48:10007
  • 2. Conway, J. B., A Course in Functional Analysis, Springer-Verlag, New York, 1990, p. 77. MR 91e:46001
  • 3. Dubins, L. and Spanier, E., How to cut a cake fairly, Amer. Math. Monthly (68) (1961), 1-17. MR 23:B2068
  • 4. Dvoretzky, A., Wald, A. and Wolfowitz, J., Relations among certain ranges of vector measures, Pacific J. Math. (1) (1951), 59-74. MR 13:331f
  • 5. Gouweleeuw, J. M., On ranges of vector measures and optimal stopping, Ph.D. Thesis, Vrije Universiteit Amsterdam, 1994.
  • 6. Hill, T. P., Kennedy, D. P., Optimal stopping problems with generalized objective functions, J. Appl. Prob (27) (1990), 828-838. MR 91j:60079
  • 7. Lyapunov, A., Sur les fonctions-vecteurs completement additives, Bull. Acad. Sci. URSS (6) (1940), 465-478.
  • 8. Rösler, U., More on how to cut a cake fairly, Technical report, Uppsala University (1990:8) (1990).
  • 9. Rudin, W., Functional Analysis, Tata McGraw-Hill, 1973. MR 51:1315

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 28B05, 60G40

Retrieve articles in all journals with MSC (1991): 28B05, 60G40

Additional Information

Zuzana Kühn
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Address at time of publication: Brinkmannstr. 4, 12169 Berlin, Bermany

Uwe Rösler
Affiliation: Mathematisches Seminar der CAU Kiel, Christian-Albrechts-Universität zu Kiel, Ludewig-Meyn-Str. 4, 24098 Kiel, Germany

Keywords: Vector measure, range, optimal stopping
Received by editor(s): February 26, 1996
Received by editor(s) in revised form: September 3, 1996
Communicated by: Stanley Sawyer
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society